Drugs linked to greater risk for bone fracture
Bisphosphonates, a class of drugs designed to strengthen bone mass that includes osteoporosis drugs like Fosamax and Actonel, have been linked recently to an increased risk of thigh bone breaks.
Bone specialists at UT Southwestern Medical Center report that the risk of fractures remains low, but say that patients on bisphosphonates should be monitored closely.
“Bisphosphonates are generally beneficial in the treatment of patients at high risk for osteoporosis-related fractures. However, fracture risk has been shown to increase with longer duration of use,” says Dr. Khashayar Sakhaee, chief of mineral metabolism at UT Southwestern.
He cites a study published in the New England Journal of Medicine of women 55 and older who suffered atypical femur fractures, which showed that 78 percent were taking some form of bisphosphonate. Women were more than 47 times more likely to suffer a femur fracture if they took a bisphosphonate drug. But the actual risk of suffering such a thigh fracture was still relatively low.
For more information, visit www.utsouthwestern.org/osteoporosis or call 214-645-2870.
Media Contact: firstname.lastname@example.org